Next Article in Journal
Views of Indian Migrants on Adaptation of Child Oral Health Leaflets: A Qualitative Study
Previous Article in Journal
A Group Parenting Intervention for Depressed Fathers (LTP + Dads): A Feasibility Study from Pakistan
Case Report

All-Trans Retinoic Acid-Induced Ototoxicity during Chemotherapy in Pediatric Acute Promyelocytic Leukemia

1
Department of Pediatrics, Yeungnam University Medical Center, Daegu 42415, Korea
2
Department of Laboratory Medicine, College of Medicine, Yeungnam University, Daegu 42415, Korea
3
Department of Pediatrics, College of Medicine, Yeungnam University, Daegu 42415, Korea
*
Author to whom correspondence should be addressed.
Received: 8 December 2020 / Revised: 31 December 2020 / Accepted: 5 January 2021 / Published: 6 January 2021
(This article belongs to the Section Oncology and Hematology)
All-trans retinoic acid (ATRA) is known to induce complete remission of acute promyelocytic leukemia (APL) and its use has significantly improved the cure rate of APL. However, ATRA also causes side effects such as differentiation syndrome or intracranial hypertension. In our case, the patient was diagnosed with APL and developed hearing loss thrice while being treated with ATRA. Therefore, we reduced the dose of ATRA instead of stopping it altogether and administered dexamethasone to the patient. A hearing test performed thereafter revealed recovery of hearing. No recurrence of hearing loss occurred after prednisolone and ATRA were combined in the maintenance phase. In conclusion, ATRA-associated hearing loss is reversible, and it is not necessary to stop ATRA. We recommend completion of a randomized clinical trial using dexamethasone in combination with ATRA to prevent hearing loss caused by ATRA. View Full-Text
Keywords: acute promyelocytic leukemia; all-trans retinoic acid; tinnitus; hearing loss acute promyelocytic leukemia; all-trans retinoic acid; tinnitus; hearing loss
Show Figures

Figure 1

MDPI and ACS Style

Lee, J.H.; Lee, J.H.; Lee, J.M. All-Trans Retinoic Acid-Induced Ototoxicity during Chemotherapy in Pediatric Acute Promyelocytic Leukemia. Children 2021, 8, 27. https://0-doi-org.brum.beds.ac.uk/10.3390/children8010027

AMA Style

Lee JH, Lee JH, Lee JM. All-Trans Retinoic Acid-Induced Ototoxicity during Chemotherapy in Pediatric Acute Promyelocytic Leukemia. Children. 2021; 8(1):27. https://0-doi-org.brum.beds.ac.uk/10.3390/children8010027

Chicago/Turabian Style

Lee, Jong H., Jong H. Lee, and Jae M. Lee 2021. "All-Trans Retinoic Acid-Induced Ototoxicity during Chemotherapy in Pediatric Acute Promyelocytic Leukemia" Children 8, no. 1: 27. https://0-doi-org.brum.beds.ac.uk/10.3390/children8010027

Find Other Styles
Note that from the first issue of 2016, MDPI journals use article numbers instead of page numbers. See further details here.

Article Access Map by Country/Region

1
Back to TopTop